This question was answered on Thu 17, Dec 2009 07:54am by Dr. Srivastava

My calcium in my blood test was high. 10.8. My blood work was drawn at 7:47a.m. The night before between 7:30 and 8:15 I drank Calcium supplements 1000value and 100 value Vitamin D. I also had milk with dinner. Could this affectthe test?

    
Asked by graciousg (Female; 38; Just diagnosed with prediabetes. Have high cholesterol 206 and LDL 139. Stress related hypertension.; Relevant drugs:Had infection just finished taking Metrondinazale. Regularly take Mutlivitamin supplement. ) on Thu 17, Dec 2009 05:48am

My calcium in my blood test was high. 10.8. My blood work was drawn at 7:47 a.m. The night before between 7:30 and 8:15 I drank Calcium supplements 1000 value and 100 value Vitamin D. I also had milk with dinner. Could this affect the test?

Actions: | Forward |
Answer


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post
Answer by Dr. Srivastava  on Thu 17, Dec 2009 07:54am:

Hi, A warm welcome to AMD Forum. Normal blood calcium level ranges from 8.5- 10.4 mg/dl of blood. Any amount higher than 10.4 mg/dl is considered hypercalcemia. Blood calcium level higher than 14mg/dl requires immediate therapy. As your test reveals a minor increase in calcium levels so I feel it is nothing to much worry about. It may have occurred due to the calcium supplements and vitamin-D you took the night before because vitamin-D is known to increase blood calcium level by absorbing more calcium from intestine and also re-absorption of calcium in kidneys. Second possible cause can be medicines like hydrochlorothiazide which is commonly used in hypertension which is known to mildly increase blood calcium levels. If you are on any such medicine then you need to discontinue this medicine for few days and then get your blood calcium levels checked again. Other possible causes of such minor increase in calcium level is hyperparathyroidism( 98% cases), milk-alkali syndrome( in stomach ulcer patients taking lots of milk and antacids) and rarely cancers which may show metastasis in bones (1%) like multiple myeloma, breast cancer squamous cell cancer etc. As you had a blood test which shows mildly high calcium levels then you may request your doctor to conduct another test (Do not take any calcium supplements this time) preferably both serum calcium and ionized calcium tests along with parathyroid hormone level. With these measures almost complete picture of your condition can be revealed. If in case of further doubts the MRI scan of neck can be conducted to rule out any hyperparathyroidism. To know more on this matter click on this link http://www.parathyroid.com/high-calcium.htm Hope this information helps. Do keep us posted in case of any further queries or doubts. Take care.

If you find the site useful, please consider making a donation.  Click the button to donate.   

Please rate my answer (select the stars, no need to log in.)  


Follow up:

Clarification by graciousg on Thu 17, Dec 2009 12:20pm:
Thanks for your response. I have asked my doctor's office but am still waiting for official response. It was in this same blood test that my glucose was high and I had to have additional testing which is where the prediabetes came in. No mention was made of the calcium, I saw that when I picked up copies of the test. Doing research I learned... that calcium is stored when not used and that too much Vitamin D can be toxic. A lot of the stuff I took was fortified, I did not take them everyday but on days I did, it could be up to 2000 calcium and up to 600 Vitamin D. Since I received the results I have thrown out my Calcium supplements. Could the fortified foods and drinks and multivitamin have made a built up also?
Request for Clarification by Dr. Srivastava on Thu 17, Dec 2009 07:00pm:
Hi, Thank you for showing faith in this forum again. If you are already taking a rich nutritious natural diet then supplements may or may not be required. Excess of any thing is bad so I would advice you to consult a nutritionist or dietician to get your daily intake of supplements evaluated and modify accordingly. Hope this helps.
Clarification by graciousg on Fri 18, Dec 2009 11:36am:
I do mean to be a bother but I spoke to my doctor who stated there is nothing to worry about but I asked for a repeat of the test. Calculating my normal routine my calcium intake on a daily basis was anywhere from 2000 to 2900 a day. For the past week and a half I have not taken any supplements, vitamins and reduced milk product signficantly to get my body to use any excess calcium and Vit D stored. I have been drinking a lot of water also. Is 1 week and a half enough time to clear my system, can I retake the test on Monday?
Request for Clarification by Dr. Srivastava on Fri 18, Dec 2009 08:27pm:
Dear madam, Yes you can retake your test on Monday to reconfirm the results. Hope this helps.

Comments:

Comment by on Thu 17, Dec 2009 08:51am:
Hello, Welcome to the AMD forum and I am happy to help you out. Dr Anurag has explained all the possible causes for your mildly increased calcium levels. With no other symptom present and history of consumption of calcium and vitamin D supplements before the test, the rise can be attributed to this only. It is seen that certain drugs may give mild elevated levels of serum calcium if consumed before the test. These include calcium and vitamin D supplements, lithium, thiazide diuretics (used as antihypertensives also) and thyroxine. I agree with Dr Anurag that you should get it retested and please do not consume any of these drugs before that. I hope it helps. Take care and please do keep me posted in case you have any additional doubts. Warm regards.

Comment by Dr Bhupinder K, MD on Thu 17, Dec 2009 08:52am:
Hello, Welcome to the AMD forum and I am happy to help you out. Dr Anurag has explained all the possible causes for your mildly increased calcium levels. With no other symptom present and history of consumption of calcium and vitamin D supplements before the test, the rise can be attributed to this only. It is seen that certain drugs may give mild elevated levels of serum calcium if consumed before the test. These include calcium and vitamin D supplements, lithium, thiazide diuretics (used as antihypertensives also) and thyroxine. I agree with Dr Anurag that you should get it retested and please do not consume any of these drugs before that. I hope it helps. Take care and please do keep me posted in case you have any additional doubts. Warm regards.

This question is open for comments.  Please share your opinion.

Comments


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post


 
What users are searching right now on Ask Medical Doctor:
user     fracturedforehead     Search for answers     gastroenteritis     whatisagenitialwart     bruised     Is it Free     hepatic20cyst     ehcp     boston bombing     penis injury     TUBO_OVARIAN MASS     adhesion ureter traction     my stomach hurts after being up for two days I have had four hours of sleep     Dose     sed rate     pain in my stomach after eating     1     search     Search for anHello i make the shot vitamine a and e under the eyes Now eye is swollen What can i do I visit doctor but hi sad that will go away with himself but Swollen is stayswers     can tramadol be detected in a drug screen     abdomendiscoloration     1     abdomendiscoloration     GRAHAM FIELD COMPOSITE OVERBED TABLE DIMENSIONS     is it dangerous to keep your foreskin pulled     Tea     CUT     symptoms of tendonitis in yout ankle     Can I use airborne as a suppository     whatisalocalisedinfection     Iamwaking     pitt     adams apple punch     Ihavethisraisedhard     small rashes appearing all parts of body     side effects of ergocalcifer     Pain in knees after sitting     At age13 how big should the balls befor a boy     kidneydilationinfetusat32weeks     uti newborn     search     marr     Should I ask my OBGYN about my possible melanoma     nightfall problem     blisterunder     painduringurination     cynictrack     Pers     Search for answers     caruncle herpes     Search for answers     false     Clostridium     red     pantoxi thiamine     Spinal cord injury     Search for answers     rectalpressureaftergastricbypass     Search for answers     beserol     Search for answers     search     Search for answers     T     symptomsoflymedisease     HiihaveleuchorriaproblemanditchinginanalcanalnowIhavepregnancyoftwoweekssoplstellmethesolutionofthistopreventfurtherproblems     man boobs     Back neck swollen     Appetite loss     hit20in20the20testicales     twitchingeyes     Search for answers     What are the latest in cataract surgery     Search for answers     

©2011 - Ask Medical Doctor  |  All Rights Reserved
The site is not a replacement for professional medical opinion, examination, diagnosis or treatment. Always seek the advice of your medical doctor or other qualified health professional before starting any new treatment or making any changes to existing treatment. Do not delay seeking or disregard medical advice based on information written by any author on this site. No health questions and information on AskMedicalDoctor is regulated or evaluated by the Food and Drug Administration and therefore the information should not be used to diagnose, treat, cure or prevent any disease without the supervision of a medical doctor. Posts made to these forums express the views and opinions of the author, and not the administrators, moderators, or editorial staff and hence AskMedicalDoctor and its principals will accept no liabilities or responsibilities for the statements made.

Home | Terms & Conditions | Contact Us | Frequently Asked Questions | Disclaimer | Privacy Policy | Advertise with us
Stats